‘Skin-popping’ is the injection of drugs, usually but not exclusively heroin, into the subcutaneous tissues. This is typically done when the IV drug abuser has no more accessible veins, but is still addicted, so in the needle goes.
To say these injections are usually not done under the most sterile conditions would be an understatement. The resulting infections are legendary, and every EM doctor and experienced nurse will have a story, or 10, about the worst they’ve seen.
The patients usually present incredibly ill and very miserable. In my experience, they will have continued skin popping until the infection is so overwhelming they can no longer avoid going to the ER. That their suffering is self-inflicted is a given, but we’re not there to judge, we’re there to do the job.
Today one of those patients presented, as described above, and xrayed below:
Those of you who see xrays for a living are probably squirming, as we did, on seeing this image, and for those who don’t, I’ll put an annotated picture in the extended entry.
To the OR for a very big drainage.
Oh, and the Throckmorton sign doesn’t work if the patient cannot lie flat.